Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS Northern Indiana

May 27, 2020Cass County, Saint Joseph County, Michigan; Elkhart County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 27, 2020, 2:55 PM EDT for Cass County, Saint Joseph County, Michigan; Elkhart County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2020, 2:55 PM EDT (18:55 UTC)
Expired
May 27, 2020, 3:30 PM EDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elkhart County, IN, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 42 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS53 KIWX 271855
SVRIWX
INC039-MIC027-149-271930-
/O.NEW.KIWX.SV.W.0025.200527T1855Z-200527T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
255 PM EDT Wed May 27 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Northeastern Elkhart County in north central Indiana...
  Southeastern Cass County in southwestern Michigan...
  Southwestern St. Joseph County in southwestern Michigan...

* Until 330 PM EDT.

* At 254 PM EDT, a severe thunderstorm was located near Middlebury,
  or near Goshen, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elkhart, Goshen, Middlebury, Bristol, White Pigeon, Union and
  Mottville.

This includes Interstate 80 in Indiana between mile markers 95 and
108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4181 8561 4176 8563 4176 8566 4171 8566
      4160 8571 4160 8587 4182 8594
TIME...MOT...LOC 1854Z 184DEG 9KT 4164 8579 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
2 follow-up statements
327 
WWUS53 KIWX 271913
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
313 PM EDT Wed May 27 2020

INC039-MIC027-149-271930-
/O.CON.KIWX.SV.W.0025.000000T0000Z-200527T1930Z/
Elkhart IN-Cass MI-St. Joseph MI-
313 PM EDT Wed May 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN ELKHART...SOUTHEASTERN CASS AND SOUTHWESTERN ST.
JOSEPH COUNTIES...

At 311 PM EDT, a severe thunderstorm was located near Bristol, or 7
miles northeast of Dunlap, moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Middlebury, Bristol, White Pigeon, Union and Mottville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4181 8566 4175 8569 4172 8570 4163 8574
      4163 8584 4181 8592
TIME...MOT...LOC 1911Z 184DEG 9KT 4168 8579 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
829 
WWUS53 KIWX 271924
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
324 PM EDT Wed May 27 2020

INC039-MIC027-149-271933-
/O.EXP.KIWX.SV.W.0025.000000T0000Z-200527T1930Z/
Elkhart IN-Cass MI-St. Joseph MI-
324 PM EDT Wed May 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKHART...
SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES WILL EXPIRE AT
330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4181 8566 4175 8569 4172 8570 4163 8574
      4163 8584 4181 8592
TIME...MOT...LOC 1923Z 184DEG 9KT 4170 8579 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:27 PM EDT, 28 minutes earlier.

Area forecast discussion, May 27, 2:27 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
227 PM EDT Wed May 27 2020

.SYNOPSIS...
Issued at 227 PM EDT Wed May 27 2020

Humid conditions and chances for isolated to scattered showers and
thunderstorms will continue through Friday. The best chances for
rain will be Thursday afternoon into Thursday night as a cold front
approaches. Much cooler and dry conditions will then follow later
Friday into this weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 227 PM EDT Wed May 27 2020

Chances for isolated to scattered showers/storms, highest during the
afternoon heating cycle, will persist into Thursday. Moist airmass
and a series of sheared vort maxes lifting north on the east side of
an Ozarks upper low will provide these non-zero chances for
measurable precipitation. A low shear/buoyancy profile will limit
the severe threat this afternoon and again Thursday afternoon,
though cannot rule out a few pulse storms generating some higher
wind gusts during the collapse phase.

The upper low will finally release north and open up as it gets
absorbed into a northern stream trough digging into the Great Lakes.
Associated height falls and ample moisture will support higher
chances for rain showers along a cold front Thursday night into
Friday. Areas west of I-69 should experience drying/clearing
Friday afternoon in wake of this cold front.

&&

.LONG TERM...(Saturday through Wednesday)
Issued at 227 PM EDT Wed May 27 2020

Northwest flow aloft, within the inflection point downstream of a
building Northern Plains ridge, will support below normal temps
and fair wx this weekend. The upstream ridge will likely ease east
toward the Upper Midwest and Western Great Lakes next week. This
will allow for moderating temps, with the bulk of shower activity
associated with shortwaves riding the ridge and theta-e gradient
mainly remaining north-northwest of the local area by Tue-Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 148 PM EDT Wed May 27 2020

Blocked pattern aloft with wrn spoke of mid mid lvl ridge still
overtop the terminals. Hwvr warm/moist airmass in place will still
supports isolated storms this aftn/evening. Lack of defined
trigger/focus lends no confidence in inserting a brief tempo
grouping for possible MVFR tsra restriction. Will amend as needed.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 27, 4:17 AM EDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 AM EDT Wed May 27 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
417 AM EDT Wed May 27 2020 /317 AM CDT Wed May 27 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday into early Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-281030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:13 PM EDTSpecial Weather StatementIWXBranch47 min
May 27, 4:27 PM EDTSpecial Weather StatementIWXHillsdale33 min
May 27, 7:42 PM EDTSpecial Weather StatementIWXCass48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.